eye splash exposure with HIV and hepatitis infected blood
Apr 23, 2010
I had an exposure to blood from a pt who was both HIV positive and Hepatitis C positive blood. He was receiving continuous dialysis and his blood splashed into my face and both eyes during a flush. I immediately washed my face and flushed out both eyes with about 500cc of saline followed by 2000cc of H2O when in the ER. I was started on 3 antiviral meds within 3 hours from exposure. I am still nervous and would like to know what my risk is for serum conversion of either viruses. I am told his viral load was considered low. Any comfort would be appreciated
Response from Dr. Frascino
The updated U.S. Public Health Service Guidelines for the Management of Occupational Exposures to HIV indicate the average risk for HIV transmission after a mucous membrane exposure is approximately 0.09%. Your transmission risk is significantly decreased, as you began a course of PEP within three hours. We don't have statistics for hepatitis C transmission resulting from an occupational eye splash; however, it is also extremely low. Unfortunately there is no post-exposure prophylaxis for hepatitis C. You have done everything in your power to prevent transmission. Your overall risk is exceedingly low, but follow-up testing is warranted. You can download a copy of the guidelines at http://www.cdc.gov/mmwr/preview/mmwrhtml/rr5409a1.htm.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.